Wisconsin, 2023

Winter Storm and Winter Weather in Wisconsin, February 9, 2023

February 9, 2023 · NWS MKX · 14 events in 14 counties and zones

Strong low pressure tracking from northern IL to lower MI spread a swath of moderate to heavy snow from southwest WI to east central WI. Some schools were closed and some vehicle slide-offs and accidents occurred.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong low pressure tracking from northern IL to lower MI spread a swath of moderate to heavy snow from southwest WI to east central WI. Some schools were closed and some vehicle slide-offs and accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 9, 4:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 9, 4:55 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
455 AM CST Thu Feb 9 2023

.SHORT TERM...
(Issued 455 AM CST Thu Feb 9 2023)

Today through Friday:

The Winter Weather Advisory remains in effect today for most of
south central and east central Wisconsin. Bumped up the start of
the Advisory in Sauk, Marquette and Green Lake Counties to 6 AM
CST to match the rest of the area, as precipitation should be
moving into those areas.

Expect precipitation to spread northward into the area this
morning, with rain changing to snow in the Advisory area fairly
quickly by middle morning at the latest. Strong synoptic upward
vertical motion should help with dynamic cooling of air column to
facilitate this transition. Southeast parts of the area should see
more rain or a rain/snow mix this morning.

Main uncertainty remains with where exactly the frontogenetical
band will set up and how much additional snow will occur in those
areas. Currently expecting the best chances for this band over the
Darlington, to Madison, to Fond du Lac areas. There may still be a
shift to the southeast with this feature, as the models have
slowly continued to track slightly to the southeast with the
surface low track.

HREF continues to show pretty good confidence for 1 inch per hour
or higher snowfall rates in this band, which is likely to be
fairly narrow and bring snowfall amounts of 6 inches or more in
localized areas. Other CAMs also continue to suggest a high
reflectivity band developing somewhere over south central to east
central Wisconsin.

Did not have enough confidence to issue a Winter Storm Warning for
this band, as there is enough uncertainty in the placement of it.
Day shift will have to watch trends this morning and possibly
adjust the snowfall amounts and headlines accordingly.

Otherwise, expect a slushy, wet snowfall across the Advisory
area, with a general 2 to 5 inches from the Darlington to Fond du
Lac corridor, and lower amounts on either side. A changeover to
snow or a mix should occur toward southeast Wisconsin, but
accumulations there will be little to none.

The snow should taper off by this evening, with northwest winds
brining lows into the upper teens to middle 20s.

High pressure to the southwest of the region Friday should bring
weakening winds and dry conditions, with some sunshine. Highs
should be in the middle to upper 20s.

Wood

&&

.LONG TERM...
(Issued 455 AM CST Thu Feb 9 2023)

Friday night through Wednesday:

A rather dry period of weather is expected for Friday night into
early next week, with generally zonal flow aloft. High pressure
will pass by to the south Friday night into Saturday night, with a
weak cold frontal passage Sunday night into early Monday. It looks
dry with this frontal passage at this time. Temperatures look to
remain mild during this period.

Two low pressure systems may pass through or near the region in
the middle and latter portions of next week. There is still a lot
of uncertainty with trends on low tracks and thermal profiles,
though ensembles suggest temperatures should remain on the mild
side.

Wood

&&

.AVIATION...
(Issued 455 AM CST Thu Feb 9 2023)

Expect precipitation to move northward into the area as rain into
this morning. There will be a fairly quick changeover to snow
across south central and east central Wisconsin by middle morning,
with the southeast parts of the area seeing rain or a rain/snow
mix.

Slushy snow is expected over south central and east central
Wisconsin, with a heavier snow band possibly developing from
Darlington to Madison to Fond du Lac by later this morning into
this afternoon. There is uncertainty with where this band may
develop, so keep up with the forecast. Snowfall rates of 1 inch
per hour or greater are possible in this band, with lower rates
elsewhere. This will be a wet, slushy snowfall.

The rain may mix with or change to snow for a time this afternoon
toward southeast Wisconsin, before ending by early this evening.

Ceilings will drop to around 500 feet AGL in the snow and rain,
with 1/2 to 1 mile visibility values. Lower values are possible in
the heavier snow band. MVFR ceilings should linger tonight after
the snow ends, with visibility values improving to VFR category.
Gusty northeast winds this morning will become north to northwest
this afternoon and northwest tonight, remaining gusty.

Wood

&&

.MARINE...
(Issued 455 AM CST Thu Feb 9 2023)

Brisk northeast winds will develop this morning, as low pressure
moves from the middle Mississippi River Valley to southern Lake
Michigan. A Small Craft Advisory is in effect this morning for the
nearshore waters for these gusty winds and building waves.

As the low moves into Lower Michigan, north to northwest gales
will develop over the southern half of the lake, remaining
northwest this evening. A Gale Warning is in effect for the south
half of the lake during this time. The Gale Warning is also in
effect for the nearshore waters today.

Gusty northwest winds tonight will linger, and a Small Craft
Advisory will be needed for the nearshore waters, after the Gale
Warning expires.

High pressure will build into the Plains Friday, and pass to the
south of the Great Lakes over the weekend. Southwest gale force
gusts are possible for the north half of Lake Michigan Saturday
into Saturday evening, as low pressure crosses Ontario. Southwest
winds may reach Small Craft Advisory levels as well for the
nearshore waters Saturday night. Modest southwest winds will
continue into early next week.

Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-
     WIZ057-WIZ058-WIZ059-WIZ062-WIZ063-WIZ064-WIZ067-WIZ068-
     WIZ069 until 6 PM Thursday.

LM...Gale Warning...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-
     LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...noon
     Thursday to 9 PM Thursday.

     Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646...noon Thursday to 6
     PM Thursday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until noon
     Thursday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 9, 4:22 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
422 AM CST Thu Feb 9 2023

WIZ046-047-051-052-056>060-062>072-101030-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
422 AM CST Thu Feb 9 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for a good portion of
southern Wisconsin today. A period of wet, slushy snow is expected
across south central and east central Wisconsin.

A band of heavy, wet snow with locally higher snowfall amounts is
likely to develop later this morning into this afternoon, mainly
from near Darlington, to Madison, to Fond du Lac. The exact
location of this heavier band may shift, so keep up with the
forecast. Expect travel impacts today into the early evening
commute.

Locations toward southeast Wisconsin should see a rain and snow
mix or all rain, with little to no snow accumulation.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports will
be appreciated.

LMZ643>646-101030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
422 AM CST Thu Feb 9 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect this morning for gusty
northeast winds and building waves. A Gale Warning is in effect
this afternoon for northwest gales.

A Small Craft Advisory will be needed tonight for gusty northwest
winds lingering.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty southwest winds may reach Small Craft Advisory levels
Saturday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-101030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
422 AM CST Thu Feb 9 2023

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

A Gale Warning is in effect this afternoon and evening south of a
Two Rivers to Manistee line, for strong north to northwest winds.
High waves are expected as well during this period.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Southwest winds may reach gale force Saturday afternoon and
evening over northern portions of Lake Michigan. Building waves
are also expected.

Wood
www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Iowa

When
February 9, 7:00 AM CST to 3:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Snow accumulation of 5-8 inches.

Winter Storm, Lafayette

When
February 9, 8:00 AM CST to 3:00 PM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Snow accumulation of 5-7 inches.

Winter Storm, Columbia

When
February 9, 9:00 AM CST to 3:00 PM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Snow accumulation of 5-8 inches.

Winter Storm, Dane

When
February 9, 9:00 AM CST to 3:00 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Snow accumulation of 4-8 inches.

Winter Weather, Green

When
February 9, 9:00 AM CST to 4:00 PM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Snow accumulation of 3-5 inches, lesser amounts in the southeast portion of the county.

Winter Weather, Ozaukee

When
February 9, 9:00 AM CST to 6:00 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Snow accumulation of 2 inches or less.

Winter Weather, Sauk

When
February 9, 9:00 AM CST to 3:00 PM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Snow accumulation of 3-6 inches over the far eastern and southern portions of the county.

Winter Weather, Washington

When
February 9, 9:00 AM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Snow accumulation of 1-3 inches over the northwest half of the county.

Winter Weather, Dodge

When
February 9, 10:00 AM CST to 5:00 PM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Snow accumulation of 2-4 inches, less in the southeast portion of the county.

Winter Weather, Fond du Lac

When
February 9, 10:00 AM CST to 5:00 PM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Snow accumulation of 3-5 inches.

Winter Weather, Green Lake

When
February 9, 10:00 AM CST to 5:00 PM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Snow accumulation of 1-3 inches over the southern half of the county.

Winter Weather, Marquette

When
February 9, 10:00 AM CST to 5:00 PM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Snow accumulation of 1-3 inches over the southern half of the county.

Winter Weather, Sheboygan

When
February 9, 10:00 AM CST to 6:00 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Snow accumulation of 1-3 inches.

Winter Weather, Jefferson

When
February 9, 1:00 PM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Snow accumulation of 1-3 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071995, 1071997, 1071982, 1071984, 1072004, 1072020, 1072023, 1072027, 1072000, 1072001, 1072005, 1072011, 1072024, 1072006.